Do Vaccines Cause Sudden Infant Death Syndrome (SIDS)?

Conclusion | Epidemiological Evidence | Proposed Biological Mechanism | Archives | References


Conclusion

DTP and hepatitis B vaccines do not cause sudden infant death syndrome (SIDS). Other vaccines currently routinely recommended to the general population in the U.S.* have not been shown to cause SIDS.

Epidemiological Evidence

In a 2003 report entitled Immunization Safety Review: Vaccinations and Sudden Unexpected Death in Infancy, the Institute of Medicine (IOM), now called the National Academy of Medicine (NAM), concluded that the evidence favored rejection of a causal relationship between DTP vaccine or exposure to multiple vaccines and SIDS [1]. The 2012 IOM report found no new relevant studies of quality in the literature assessing SIDS and DTaP vaccination [2]. Two large randomized controlled trials found no association between SIDS and pentavalent rotavirus vaccine [3, 4]. No increase in the risk of SIDS after immunization with the DTP vaccine was found among a cohort of 129,834 U.S. children born between 1974 and 1984 [5]. A Vaccine Safety Datalink study of more than 350,000 live births between 1993 and 1998 found no association between hepatitis B birth immunization and neonatal death [6]. A meta-analysis found that immunizations are actually associated with a reduced risk of SIDS; however, this may be attributable to the healthy vaccinee effect [7]. A reanalysis of three case-control studies included in this meta-analysis using the self-controlled case series method found neither an increased nor reduced risk of SIDS during the period after vaccination [8]. A retrospective observational study of California infants found no cases of SIDS that were considered to be related to the administration of 46,486 doses of DTaP-IPV/Hib vaccine [9]. Case-control and self-controlled case series analyses of the Taiwanese death registration databases found no association between SIDS and DTaP vaccine [10].

Proposed Biological Mechanism

The IOM concluded that there was no mechanistic evidence for an association between SIDS and diphtheria, tetanus or pertussis vaccination, as the publications reviewed provided no evidence beyond a temporal association [2].

References

1. Institute of Medicine Immunization Safety Review C. In: Stratton K, Almario DA, Wizemann TM, McCormick MC, eds. Immunization Safety Review: Vaccinations and Sudden Unexpected Death in Infancy. Washington (DC): National Academies Press (US) Copyright 2003 by the National Academy of Sciences. All rights reserved.; 2003.
2. Institute of Medicine. In: Stratton K, Ford A, Rusch E, Clayton EW, eds. Adverse Effects of Vaccines: Evidence and Causality. Washington (DC): National Academies Press (US); 2012.
3. Armah GE, Sow SO, Breiman RF, et al. Efficacy of pentavalent rotavirus vaccine against severe rotavirus gastroenteritis in infants in developing countries in sub-Saharan Africa: a randomised, double-blind, placebo-controlled trial. Lancet 2010;376:606-14.
4. Goveia MG, Rodriguez ZM, Dallas MJ, et al. Safety and efficacy of the pentavalent human-bovine (WC3) reassortant rotavirus vaccine in healthy premature infants. The Pediatric infectious disease journal 2007;26:1099-104.
5. Griffin MR, et al. Risk of sudden infant death syndrome after immunization with the diphtheria-tetanus-pertussis vaccine. N Engl J Med 1988. 319(10):618-23.
6. Eriksen EM, et al. Lack of association between hepatitis B birth immunization and neonatal death: a population-based study from the vaccine safety datalink project. Pediatr Infect Dis J 2004;23(7):656-62.
7. Vennemann MM, et al. Do immunisations reduce the risk for SIDS? A meta-analysis. Vaccine 2007;25(26):4875-9.
8. Kuhnert R, et al. Reanalyses of case-control studies examining the temporal association between sudden infant death syndrome and vaccination. Vaccine 2012;30(13):2349-56.
9. Hansen J, et al. Safety of DTaP-IPV/Hib vaccine administered routinely to infants and toddlers. Vaccine 2016;34(35):4172-4179.
10. Huang WT, et al. Vaccination and unexplained sudden death risk in Taiwanese infants. Pharmacoepidemiol Drug Saf 2017;26(1):17-25.